Has anyone has upset tum from Sulphasalazine

Hiya pepes hope you are having a good Saturday :))) ...am on 20 mg mtx injections all fine :) and now been put on Sulphasalazine starting on just one tablet this week ...in the morning. However about half an our after taking need to visit the loo (sorry) a lot and have really bad tummy cramps most of the day (bad today) ...grhhhh can't win don't know what to do whether to start the 2 tablets as supposed tomoz or wot? They don't seem to agree with me my tum not to good with these dmards that's why I inject Methx ...do U think I should just stick to one tab a day until I see rhuni nurse in 3 weeks or stop altogether and ring them next week ..thanku Claire xx

10 Replies

oldestnewest
  • Hello Claireyj

    So sorry about your tum. I think I have heard of others with the same problem with Sulph and I know from experience, as I'm sure you do, that it can take a while for our bodies to adjust to a new drug. When I started Sulph I had very bad headaches and nausea until my body got used the full dose. It was my first DMARD and I very nearly gave up. But once I got used to it I was absolutely fine and took it for many years after that with no trouble at all.

    If you are worried about it - or feel you can't manage with your tum as it is, I would be inlined to hold off the tabs til Monday, then check with the Rheum dept. It would be a shame to wait three weeks - either struggling on with the side effects, or without taking them, if you can get earlier reassurance from the hospital.

    Really hope the tum eases off soon.

    Thinking of you.

    Tillyx

  • I had problems with sulfazazine and had to stop like you I had upset tum but my main problem was headaches really bad ones :/

    I tried for four weeks hoping they would ease but it got worse and I had to stop, speak to your rheumy or GP

  • I agree with Tilly, phone your rheumy dept on Monday. But having said that I did have terribly embarrassing stomach problems for first few months of Sulpha....to the extent that I stopped eating out, not even having a biscuit with a cup of tea round at friends' houses. So I think it is fairly common. I now take 5 a day with no problem. Polly

  • Thank you lovely people ...I will call my rhumi nurse Tuesday ( bank holiday Monday) ..and see what they say , from what I've read maybe I'm not drinking enough water when taking them ... C x

  • Hi Claire that is what i read that you have to drink a full glass of water, i really hope this helps, Let us know how you get on,big hugs xxxx

  • Hi Claire,

    I felt a bit nauseous as soon as I started on Sulfasalazine and about 5 weeks in had a nasty stomach upset: diarrhoea, stomach cramps and just feeling blah.

    My GP was sure it was Gastro-Enteritis which it may well have been but as I hadn't had a stomach upset for about 25 years it seemed a bit odd. I phoned the Rheumy nurse and she told me to stop taking the Sulphasalazine for a while. And then when I restarted them a week or so later I had no problems at all.

    Hope you soon feel better & that Rheumy nurse helps.

    Luce x

  • I wouldn't increase to the next dose until I was sure I was coping OK at the previous dose. If you could check with your rheum nurse or rheumatologist though, that would be the best idea. The whole reason for increasing slowly is to try and avoid most of the side effects. If you increase while they are still affecting you badly, then it would probably just make it harder for your body to get used to it. The other thing you could ask about is just increasing by half a tablet next time.

  • Hello. I had terrible pain after increasing the sulpha on the third week and took an allergic reaction to it so no longer on it. Phone your Rheumy nurse and tell her you are finding it hard on your tummy and your symptoms. take care x

  • Would just like to add that if you have a bout of diorrhea (?) your body maybe flushing them away before they take effect. I would definitely mention this again to the rheumy dept. x

  • Yes I had troubles on sulph and have ended up halving the dose which seems to have helped but not eradicated the issue

You may also like...